Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 30, 2003, 8:22 PM EDT for Beaufort County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2003, 8:22 PM EDT (00:22 UTC)
- Expired
- Jun 30, 2003, 8:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 93 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640 WUUS52 KMHX 010022 SVRMHX NCC013-010045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 822 PM EDT MON JUN 30 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEAUFORT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 845 PM EDT * AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PINETOWN...OR ABOUT OVER WASHINGTON... MOVING SOUTHEAST AT 5 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... PINETOWN...AND 6 MILES NORTHEAST OF RIVER ROAD AROUND 845 PM EDT IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3572 7702 3556 7713 3542 7688 3562 7674 8 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:50 PM EDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jun 30, 2:50 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT MON JUN 30 2003 FIRST FOR THE RELATIVELY EASY PART. ONGOING CONVECTIVE ACTIVITY APPEARS TO BE DRIVEN IN PART BY NRN END OF SEA BREEZE BUT ALSO MAY BE ENHANCED BY EXISTING BOUNDARIES FOR YESTERDAYS ACTIVITY AND BROAD WEAK LIFT ASSOCIATED WITH SFC BOUNDARY TO THE NORTH...ALTHOUGH APPEARS LESS LIKELY THAT THIS IS CONTRIBUTING MUCH TO THE INSTABILITY. BELIEVE MUCH OF THE ACTIVITY WILL DIMINISH AS HEATING IS LOST GIVEN NO BROAD SCALE LIFT TO MAINTAIN IT TONIGHT. GFS TRIES TO PUSH BOUNDARY FARTHER SOUTH WHILE ETA HOLDS IT TO THE NORTH. AM NOT CONVINCED GFS HAS THE RIGHT IDEA AND IS TRYING TO PUMP SFC RIDGE UP TOO MUCH...SO WILL TREND CLOSER TO ETA FOR THE SHORT TERM. BEYOND TONIGHT REMNANTS OF TS BILL BECOME THE DOMINANT FEATURE. ALTHOUGH OUR CWA SHOULD SEE VERY LITTLE FROM IT UNTIL LATE TUE INTO WED. AM EXPECTING AN INCREASE IN CLOUDS TUE WITH SOME TYPICAL AFTERNOON ACTIVITY. GFS APPEARS TOO FAR SOUTH AND FAST WITH MOVEMENT OF REMNANTS WHILE ETA IS TOO FAR NORTH. WILL DIFFER TO NCEP/TPC THOUGHTS AND GO WITH CANADIAN/UKMET SOLUTION WHICH WOULD BRING CENTER OF REMNANT CIRCULATION CLOSER TO THE CWA BY WED. WILL BUMP POPS UP BY WED NIGHT TO LIKELY CAT AND KEEP HIGH CHANCES INTO EARLY THURSDAY. WITH BEST QPF REMAINING WEST OF THE CWA WILL OPT NOT TO GO WITH ESF. BEYOND THU WE APPEAR TO STAY IN AN ELONGATED AREA OF WEAK WESTERLY FLOW ALOFT WITH RIDGING TO THE SW AND TROFFING TO THE NORTH. THIS IS NOT LIKELY TO RESULT IN WIDESPREAD PCPN BUT WILL NEED TO MENTION A CHANCE ON FRIDAY. BY SATURDAY A SHORT WAVE PASSES THROUGH GIVEN BRIEF DRYING. THIS HOWEVER SHOULD BE SHORT LIVED AS FLOW RETURNS TO MORE SRLY DIRECTION BY LATE SUN WITH ON SHORE FLOW ENOUGH TO CREATE SEA BREEZE ACTIVITY AGAIN. EXTENDED PORTION OF GFS HINTING AT ANOTHER SYSTEM DROPPING IN ON MON WITH ENOUGH MSTR AND LIFT FOR CHANCE POPS. MARINE: RATHER LIGHT WINDS/SEAS IN THE SHORT TERM. WILL INCREASE WINDS TO 20-25KT LATER ON THU AS THE SW GRAD INCRSS AS REMNANTS OF BILL MOVE NE ACRS THE MID ATLNTC REGION. GFS HAS BEEN FAIRLY CONSISTENT WITH THIS THE PAST FEW RUNS. SW FLOW TO CONT THRU THE END OF THE FORECAST PD AS THE BNDRY STAYS W OF THE WATERS. .MHX...NONE. MLF/NMP
Hazardous weather outlook, Jun 30, 3:07 AM EDT, 17 hours 15 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-300900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 307 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CTC
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.